The most feared drug-induced complication is fatal cardiac arrest. Torsades de pointes (TdP) is a polymorphic ventricular tachycardia occurring in the setting of a QT interval prolongation and is the most frequent type of drug-induced pro-arrhythmia. The most common mechanism of QT prolongation and TdP is blockade of the rapid component of the delayed rectifier repolarizing potassium conductance IKr. Anesthesiologists have extensive experience with QT prolonging drugs, but there are relatively few reports of TdP occurring in the perioperative setting. Nevertheless, regulatory concern regarding the drug droperidol resulted in a significant reduction in its use. Concern regarding two other agents that potently block IKr, i.e., sevoflurane and methadone, has grown, and practitioners are worried that these valuable agents may meet the same fate. In this review, the data regarding the TdP risk of droperidol, sevoflurane, and methadone are compared with particular emphasis on the different settings in which they are employed. While the three drugs are potent IKr inhibitors, little evidence exists to suggest that droperidol or sevoflurane are associated with significant proarrhythmia in the perioperative setting. Due to factors such as inhibition of the parasympathetic nervous system, prevention of hypoxia and hypercarbia, and attention to serum electrolytes, TdP is a very rare occurrence in the perioperative environment. Methadone, however, is typically given to outpatients, over long periods, and in combination with agents that inhibit its metabolism or are QT prolonging in their own right. Thus, pre- and post-drug electrocardiograms may be appropriate when prescribing methadone for outpatients, while the much lower risk for TdP (and the difficulties inherent in QT measurement in the perioperative period) render this approach unfruitful and worthy of reevaluation.
- Acute pain
- QT interval